Washington, 2016

Wildfire in Washington, June 1, 2016

June 1, 2016 · NWS OTX · 1 event in 1 county or zone

The Sunland fire, a human caused wildfire, grew to 1,912 acres in Grant County near the Gorge Amphitheater. Sheriff's deputies determined boaters sparked the fire when they came onshore to have lunch.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Sunland fire, a human caused wildfire, grew to 1,912 acres in Grant County near the Gorge Amphitheater. Sheriff's deputies determined boaters sparked the fire when they came onshore to have lunch. Their campfire near the Columbia River spread into some brush and got out of control when the winds picked up.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 31, 9:45 PM PST, 2 hours 15 minutes earlier.

Area forecast discussion, May 31, 9:45 PM PST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1045 PM PDT TUE MAY 31 2016

.SYNOPSIS...
A cold front will usher in breezy conditions late Wednesday into
Thursday, while the primary shower risk will be in the mountains.
Expect cooler temperatures Thursday, before a substantial warm up.
This weekend and early next week temperatures will reach summer like
values, with many areas reach 90 degrees or more for the first
time this season.

&&

.DISCUSSION...
Evening update: An area of middle to high clouds continues to
spread into the region in advance of the approaching cold front.
These will thicken and lower a bit through the night, though not
by much and this should keep overnight lows milder than last
night. I only made minor adjustments to some areas which were
running a little cooler than guidance. Wednesday looks like a
mixture of sun and clouds, with breezy conditions developing in
the afternoon. /J. Cote'

&&

.AVIATION...
06Z TAFS: Middle to high cloud will impact the TAF sites over
the next 24 hours as as mainly dry cold front pushes in. Some
breezy conditions are expected Wednesday afternoon, with gusts
near 15 to 20 mph. However locally stronger gusts are possible
near EAT in the later afternoon/early evening. Winds then are
expected to abate through the evening. The main shower risk will
be around the mountains in the afternoon and evening but even
here they are expected to be isolated. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  80  55  73  52  79 /   0   0  10  10   0   0
Coeur d'Alene  47  80  54  72  50  79 /   0   0  10  10   0   0
Pullman        46  79  53  72  49  77 /   0   0  10  10  10   0
Lewiston       53  85  60  80  56  85 /   0   0  10  10  10   0
Colville       45  82  52  76  48  83 /   0  10  10  10   0   0
Sandpoint      43  77  51  70  47  78 /   0  10  10  20   0   0
Kellogg        45  78  49  67  48  76 /   0  10  10  20  10   0
Moses Lake     49  86  59  80  53  86 /   0   0  10  10   0   0
Wenatchee      56  84  60  78  55  86 /   0   0  10  10   0   0
Omak           52  83  56  79  52  86 /   0  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, May 31, 2:31 PM PST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service SPOKANE WA
331 PM PDT TUE MAY 31 2016

IDZ001>004-026-027-WAZ031>033-036>038-042-043-012230-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
331 PM PDT TUE MAY 31 2016

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Temperatures Sunday and Monday will have the potential to be very
warm with afternoon highs in the mid to upper 90s. This would be
record breaking in many locations. Those with outdoor activities
planned are urged to plan accordingly and prepare for hot, dry
conditions.

WAZ034-035-041-044-012230-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
WATERVILLE PLATEAU-
331 PM PDT TUE MAY 31 2016

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Dry and breezy conditions will elevate the risk for spreading grass
fires Wednesday evening and again Thursday afternoon.

Temperatures Sunday and Monday will have the potential to be very
warm with afternoon highs topping out in the upper 90s to near
100. This would be record breaking in many locations. Those with
outdoor activities planned are urged to plan accordingly and
prepare for hot, dry conditions. Gusty winds will develop by
Monday afternoon renewing the risk for spreading grass fires.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
June 1, 12:00 AM PST
Where
Moses Lake Area forecast zone
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

No one was injured and no homes were lost, so sheriff’s deputies did not expect to file any charges against the boaters who started this wildfire. Agency reports note cost of $75,000 associated with suppression.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2016Every state in 2016This day in weather historyWarnings in Washington, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655808.